Hail, Otter Tail
- When
- June 27, 4:30 AM CST
- Where
- Otter Tail County, 1.99 mi SW of Parkers Prairie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.150, -95.350
An upper level disturbance tracked into the Red River Valley early in the morning of the 27th, and helped initiate widespread shower and thunderstorm activity over the area. Most of the storms were non severe, but one did produce large hail near Parkers Prairie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance tracked into the Red River Valley early in the morning of the 27th, and helped initiate widespread shower and thunderstorm activity over the area. Most of the storms were non severe, but one did produce large hail near Parkers Prairie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 3:02 AM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 402 AM CDT MON JUN 27 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT PRIMARY FORECAST CHALLENGES CONTINUE TO BE PRECIPITATION CHANCES AND RAINFALL AMOUNTS. GFS/NAM/ECMWF ARE IN REASONABLE AGREEMENT WITH LARGE-SCALE SYNOPTIC FEATURES...BUT ARE TOO QUICK TO MOVE THE SHOWERS AND STORMS OUT OF THE FORECAST AREA THIS MORNING. AS SUCH...LEANED ON CURRENT RADAR TRENDS FOR TIMING OF PRECIPITATION. OTHERWISE...FAVORED A MODEL BLEND FOR THIS FORECAST PACKAGE. EARLY THIS MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS EASTERN ND AND INTO PORTIONS OF NORTHWEST AND WEST- CENTRAL MN. 0830 UTC WATER VAPOR LOOP SHOWS PRIMARY SHORT-WAVE TROUGH NOW ENTERING THE EASTERN DAKOTAS...RESULTING IN STRONG 300 HPA DIVERGENCE. THIS...COMBINED WITH A SURFACE COLD FRONT STRETCHING FROM NORTH CENTRAL ND TO BISMARCK TO PIERRE SD AND PWATS OVER ONE INCH ARE PROVIDING THE NECESSARY INGREDIENTS FOR CONVECTIVE ACTIVITY. RAINFALL RATES UP TO ONE INCH PER HOUR ARE POSSIBLE WITH THE STRONGEST STORMS...BUT MOST AREAS WILL EXPERIENCE RATES LESS THAN ONE TENTH OF AN INCH PER HOUR. DESPITE RECENT ACCUMULATIONS...RAINFALL RATES SHOULD BE LOW ENOUGH AND STORM MOTION QUICK ENOUGH NOT TO BE CONCERNED WITH FLASH FLOODING. UPPER-LEVEL TROUGH AXIS IS PROGGED TO MOVE INTO NORTHWEST MN BY 18 UTC THIS AFTERNOON...FORCING MOST OF THE PRECIPITATION INTO CENTRAL AND EASTERN MN. HOWEVER...850 HPA TEMPERATURES DROP TO BETWEEN +8 AND +10 C...DESTABILIZING THE MID-LEVELS. RUC SOUNDINGS SHOW AFTERNOON CAPE VALUES APPROACHING 1500 J/KG WITH LITTLE TO NO CIN. PRIMARY DYNAMIC FORCING WILL HAVE MOVED EAST...BUT SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON PRIMARILY ALONG AND EAST OF THE VALLEY. AT THE LEAST... EXPECT PLENTY OF AFTERNOON THERMAL CUMULUS AND THIS CLOUD COVER... COMBINED WITH COOLING TEMPERATURES ALOFT WILL KEEP HIGH TEMPERATURES IN THE UPPER 60S TO LOWER 70S FOR TODAY. LIGHT AND VARIABLE WIND THIS MORNING WILL SHIFT TO THE NORTHWEST AND INCREASE TO BETWEEN 15 AND 20 MPH AFTER FRONTAL PASSAGE. MUCH MORE TRANQUIL CONDITIONS RETURN TONIGHT THROUGH WEDNESDAY AS HIGH PRESSURE DOMINATES THE REGIONAL WEATHER PATTERN. BIG STORY WILL BE INCREASING TEMPERATURES WITH THE HIGHEST READINGS YET THIS SUMMER. 850 HPA TEMPERATURES SOAR TO NEAR +28 C BY THURSDAY MORNING. THIS THERMAL RIDGE WILL CAP ANY POSSIBILITY FOR CONVECTION AND RESULT IN AFTERNOON HIGH TEMPERATURES IN THE MID TO UPPER 80S. SOME SPOTS MAY EVEN BREAK THE 90 DEGREE MARK. .LONG TERM...THURSDAY THROUGH SUNDAY NO CHANGES WERE MADE TO THE LONG-TERM FORECAST. AFTER A RATHER WARM DAY ON THURSDAY (HIGHS IN THE MID-UPPER 80S)...THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. TEMPERATURES FRIDAY INTO THE WEEKEND WILL COOL A BIT...BUT REMAIN NEAR THE 80 DEGREE MARK. && .AVIATION... EARLY THIS MORNING...PATCHY DENSE FOG AND IFR CONDITIONS AT KTVF AND KBJI SHOULD DISSIPATE BY 12 UTC. WIDESPREAD SHOWERS AND STORMS WILL MOVE ACROSS EASTERN ND AND NORTHWEST MN THIS MORNING...BECOMING SCATTERED IN COVERAGE THIS AFTERNOON. EXPECT VFR CEILINGS...BUT BRIEF MVFR CONDITIONS ARE POSSIBLE IN HEAVIER THUNDERSTORMS. LIGHT AND VARIABLE WIND WILL BECOME BREEZY FROM THE NORTHWEST THIS AFTERNOON. && .HYDROLOGY... PORTIONS OF THE NORTH DAKOTA AND MINNESOTA TRIBUTARIES TO THE RED RIVER...AS WELL AS THE RED RIVER ITSELF...ARE FLOODING DUE TO RECENT HEAVY RAINFALL. MOST LOCATIONS ARE ONLY IN OR FORECASTED TO EXPERIENCE MINOR FLOODING. HOWEVER...THE EXCEPTIONS ARE HARWOOD AND WEST FARGO WHERE THE SHEYENNE RIVER IS IN MODERATE AND MAJOR FLOODING... RESPECTIVELY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 514 AM CDT MON JUN 27 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 514 AM CDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS MORNING. THE PRIMARY THREAT WILL BE BRIEF HEAVY RAIN. FLASH FLOODING IS NOT EXPECTED GIVEN LOWER RAINFALL RATES AND MODERATE STORM MOTION. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BEFORE DRYING OUT THIS EVENING AND OVERNIGHT. IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 424 AM CDT MON JUN 27 2011 MNZ040-271015- GRANT MN- 424 AM CDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 AM CDT... AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR CHARLESVILLE...OR 16 MILES NORTHEAST OF WHEATON... MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WENDELL AROUND 435 AM CDT. ELBOW LAKE AROUND 445 AM CDT. BARRETT AROUND 450 AM CDT. ERDAHL AROUND 500 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 72 AROUND 455 AM CDT...AND MILE MARKER 78 AROUND 500 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 511 AM CDT MON JUN 27 2011 MNZ030-031-271045- EAST OTTER TAIL MN-WEST OTTER TAIL MN- 511 AM CDT MON JUN 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY UNTIL 545 AM CDT... AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES SOUTH OF BATTLE LAKE...OR 20 MILES NORTHWEST OF ALEXANDRIA...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... URBANK AROUND 520 AM CDT. PARKERS PRAIRIE AND ALMORA AROUND 535 AM CDT. WRIGHTSTOWN AROUND 545 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
The Minneapolis radar (KMPX), 201 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305178.